I am new to this board. I'm 45 and had a hysterectomy 4 years ago. I took estrogen for almost a year and felt pretty good except I was getting ALOT of migraines. I also had a yeast type infection externally that I had a hard time getting rid of. I finally had to stop taking the estrogen because the headaches were just too frequent. I have now had a hotflash every 11/2 hours for the last 21/2 yrs! They seem to be getting worse too. I also feel naucious (spelling?) and sort of like I can't breath. I am on prozac because I just can not function without something. I am normally a very social person, but I feel like I am going to lose it if I don't take an antideppresent. I was on Paxil for awhile but it seemed to stop working. Now I felt really good for about 6 months on the Prozac, but the past two months I am getting more headaches again and feel tired and irritable alot. My temper just flairs so easily. I have 3 children with seperate medical problems and I homeschool, so of course my stress level is high to say the least. I also have a strong faith in the Lord, with alot of support at church. But I really do not think my friends understand how horrible these hotflashes are. Someone recommended I smell pepperment oil. Anyone hear of that? I also gained 30lbs over the last 2 years and that does not help. I have such a hard time with dieting now and I hate to exercise because I hate to do anything that makes me HOT! I guess I am just looking for support or any advise you ladies can give me! Thanks for listening!
Hi there. I have not had a hysterectomy, but I can comment on the hot flashes. I am 45 also and have been going through perimenopause probably for the past 4 years. I use to have nightsweats only but now I have the hot flashes and my period has been totally irregular for the past 4 months now and was irregular before that but not as dramatic.
I was having hot flashes like almost everyday a few months ago. I did get those to calm down a bit by taking my vitamins, mag/calcium and just riding the tide. I'm also taking Prozac 10mg. which I want to say is probably helping me the most. Since these are SSRI drugs, the serotonin that is being produced by these meds in our brain and body is helping greatly to deal with what we call the power surges. The power surges, also known as adrenaline surges bring on anxiety, nervousness, irritability which are all part of anxiety, the urge to cry with depression and feel as if we are losing it. These are symptoms that people experience also with PD (Panic Disorder) GAD (General Anxiety Disorder) etc. When a women has a hysterectomy, and I don't know if you have had your ovaries removed also, either way will experience the dramatic drop in hormones. The adrenaline glands also produce hormones. so when you are not getting enough from the ovaries and uterus, then the adrenaline glands kick in and begin to produce the estrogen and progesterone, etc. your body is looking for. Also, we have estrogen and progesterone stored in our bodies, a natural process the body goes through to help the body adjust to perimenopause and menopause. We store estrogen in our fat, central nervous system, stomachs, bladder, breasts, thyroid and brain. So when you this drop happens, these receptors are being pulled on in a dramatic way to help the body to compensate for the hysterectomy as well as the ones who just are no longer ovulating.
The hot flashes are normal, some women get them, others do not. Heat, eating spicey or hot foods, being ina room that is not well circulated or his warm or hot, etc. will cause you to have hot flashes. The body temperature in your drops to meet the outside temperature and therefore you have hot flashes. The best thing I can tell you here, is to take deep navel belly breathes and tell yourself to relax, this is only a power surge and it will pass, it's just my hormones and this is the bodies natural way to process menopause. Now, get a cold rag and place it behind your neck, this will cool you down or run cold water on your wrists and then splash your face with it. These are points that I'm discussing with you that will help you deal with the hot flashes. Try drinking soy or flaxseed oil if you can. I'm not good at that so I use the above process when I'm having major hot flashes or even body flushes, where you feel parts of your body burning. Continue with the anti-depressants cause they are good for menopause by supplying the serotonin you are missing. If you are surging too much and find that you need a benzo drug too, speak to your doctor about Xanax or Klonopin or one of the benzo's drugs to take just a pinch to help you relieve some of the power surge. I do not like to push meds, but I have tried everything natural for the power surge process and for some, this includes me, it just wasn't enough. It also depends on what's happening in your life at the time of power surges. If you are under alot of stress, I suggest hypnosis or listening to hyponotic relaxation tapes, this has helped me alot and to learn how to not let stress bother you. This is not easy, especially when the mind is tired and has taken on to many what if's or why didn't I, etc. Understand? My brother passed away that put me into shock 4 months ago and made my dealing with my already flippy hormones all the more worse. I hope all this helps you. We are here for you, so please don't hesitate to contact any of us here on the board. We are not experts and we do not have the "I know all attitude" but have already either climbed the walls, punched the walls and have figured out some methods that have worked for us.
Thank you so much for responding. It does help to know others are experiencing the same thing you are. I know lots of women have the same thing going on in their life, but at times it just gets the best of you! What is a benzo drug? I have heard of the names you mentioned, but never heard of the term. My biggest problem other than the hotflashes every hour and a half (it is almost like clock work 24/7) is an aggitated feeling. I have also tried all kinds of natural cures (soy, black cohosh, flaxseed oil) nothing seemed to work. I did have both of my ovaries out because a gyno that we are friends with told me I should if I didn't want my pms to get worse. Boy!!! was he wrong!!! The thing is I seem to feel better for awhile when I start a new medicine, (the paxil, prozac 20mg.) but I don't know if my body gets used to it easily, because the better feeling goes away. By a better feeling, I mean the aggitated feeling I always feel. It is also much worse at the time I would normally get a period, even though I don't get one anymore. I get the migraines, everything! The doctor told me it takes a long time before your body realizes what is going on. Also the power surges (as you called them are definitely increasing. The other day when it was humid outside, I felt like I couldn't breath. My husband thought maybe I was having an asthma attack, but I knew it wasn't. I'm the only one in my family that does not have asthma!
Anyway...I don't want to sound all gloom and doom! I am a happy person in a happy marraige with wonderful children that I love so much. I garden alot and even though it is hard work (and boy do I sweat nowadays!) it is kind of therapy for my busy life. My husband says during the summer I should just wear a bathing suit all the time and when a hot flash comes on, I should run outside and jump in the pool! It is good that he is so supportive of all of this and is not one of those husbands that doesn't believe it all exists.
Well I have work to do and I could spend all day going on!
Thanks again and I pray the Lord blesses you also!!!
Pat, if there is no pool or cold shower around, do the cold rag on the back of your neck and leave it there until it gets warm and then run it under cold water again. Yes, the rage as I call it, that irritable ancy feeling coming up from the gut or whereever is part of the hot flash surge. Benzo is Xanax, ATivan, Klonopin, etc. Ask your doc for it, you don't have to take it all at one time and I suggest you get the lowest dose there is. What you are feeling with the surge or that aggravating feeling, etc. is anxiety, part of menopause. I know it's hard and even though we try so many things and vent about it here and everywhere else, it is still happening to us and it's down right aggravating in itself, isn't it? Enjoy your garden.